Alert archive / Missouri / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Kansas City, MO

April 12, 20239 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Apr 12, 2023, 10:54 AM CDT for 9 counties in Missouri. It took effect at Apr 12, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 10:54 AM CDT (15:54 UTC)
In effect from
Apr 12, 2023, 1:00 PM CDT
Expired
Apr 12, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Worth County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS83 KEAX 121554
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1054 AM CDT Wed Apr 12 2023

...Warm, dry, and windy conditions continue today. Relative humidity
will be around 25 percent this afternoon in northeast Kansas and 
northwest Missouri with wind gusts upwards of 30 MPH. Burning is 
discouraged today throughout the region. Thursday, more of the 
same conditions are expected....


MOZ001>008-011-130100-
/O.NEW.KEAX.FW.W.0004.230412T1800Z-230413T0100Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-
1054 AM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
|WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002,
003, 004, 005, 006, 007, 008, AND 011...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect until 8 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 
  006, 007, 008, and 011. 

* WIND...Out of the southwest at 20 to 30 mph, with gusts upwards
  of 30 MPH.

* HUMIDITY...Minimum relative humidity 20 to 25 percent this 
  afternoon/

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
471 
WWUS83 KEAX 121822
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
122 PM CDT Wed Apr 12 2023

...Warm, dry, and windy conditions continue today and Thursday. 
Relative humidity will be around 25 percent this afternoon and
near 20 percent tomorrow in northeast Kansas and northwest 
Missouri. Southwesterly wind gusts upwards of 30 to 35 MPH are 
possible. Burning is discouraged today and Thursday throughout 
the region....

MOZ001>008-011-130230-
/O.NEW.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/
/O.CON.KEAX.FW.W.0004.000000T0000Z-230413T0100Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-
122 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 
001, 002, 003, 004, 005, 006, 007, 008, AND 011... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR 
FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 
002, 003, 004, 005, 006, 007, 008, AND 011...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 8 PM
CDT Thursday. 

* AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 
  006, 007, 008, and 011. 

* WIND...Out of the southwest at 20 to 25 mph, with gusts upwards
  of 35 MPH. 

* HUMIDITY...Minimum relative humidity 20 to 25 percent this
  afternoon.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.definitely going to be
  including Atchison, Holt

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-102-MOZ012-130230-
/O.NEW.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/
Atchison KS-Doniphan-Andrew-
122 PM CDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 012, 025, 
AND 102...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 8 PM
CDT Thursday. 

* AFFECTED AREA...Fire weather zones 025 and 102.Fire weather 
  zone 012. 

* WIND...Out of the southwest at 20 to 25 mph, with gusts
  upwards of 35 MPH. 

* HUMIDITY...Minimum relative humidity 20 to 25 percent this
  afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
261 
WWUS83 KEAX 130100
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
800 PM CDT Wed Apr 12 2023

...Warm, dry, and windy conditions continue today and Thursday.
Relative humidity will be around 25 percent this afternoon and
near 20 percent tomorrow in northeast Kansas and northwest
Missouri. Southwesterly wind gusts upwards of 30 to 35 MPH are
possible. Burning is discouraged today and Thursday throughout
the region....

MOZ001>008-011-130900-
/O.EXP.KEAX.FW.W.0004.000000T0000Z-230413T0100Z/
/O.CON.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-
800 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER
ZONES 001, 002, 003, 004, 005, 006, 007, 008, AND 011...
...RED FLAG WARNING HAS EXPIRED FOR FOR WARM, DRY, AND WINDY
CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006,
007, 008, AND 011...


The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 8 PM
CDT Thursday.

* AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 
  006, 007, 008, and 011. 

* WIND...Out of the southwest at 20 to 25 mph, with gusts 
  upwards of 35 MPH. 

* HUMIDITY...Minimum relative humidity 20 to 25 percent this 
  afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.definitely going to be 
  including Atchison, Holt


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-102-MOZ012-130900-
/O.CON.KEAX.FW.W.0005.230413T1700Z-230414T0100Z/
Atchison KS-Doniphan-Andrew-
800 PM CDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER
ZONES 012, 025, AND 102...

* AFFECTED AREA...Fire weather zones 025 and 102.Fire weather 
  zone 012. 

* WIND...Out of the southwest at 20 to 25 mph, with gusts 
  upwards of 35 MPH.

* HUMIDITY...Minimum relative humidity 20 to 25 percent this 
  afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Apr 12, 5:59 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 12, 5:59 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
559 AM CDT Wed Apr 12 2023

.Discussion...
Issued at 326 AM CDT WED APR 12 2023

Key Messages:

- Warm, Dry, Breezy Today and Thursday

- Rain Showers and Thunderstorms Friday Night - Saturday

- Cooler Temperatures This Weekend

Discussion:

Rex Block pattern still in place with the closed H5 low along the
Gulf Coast and amplified ridge axis centered from Central Missouri
to northern Minnesota. A PV anomaly over the Pacific Northwest
region has developed a stronger H5 trough that is beginning to dig
into the Intermountain West. The strongest AVA is downstream from
the ridge axis into the Central Ohio River Valley, and is where the
surface high has continued to strengthen. Overall subsidence has
been strong in the presence of this ridge from the Plains, across
the Midwest into the Mid-Atlantic Region. Skies have been clear for
the most part, with a few areas of high-level cirrus. With the low
sitting near the Gulf of Mexico, moisture transport has been largely
cut-off to the forecast area as noted by the low dewpoints. The
southwesterly flow has advected in a robust EML, with 700mb
dewpoints around -30C! The pressure gradient at the surface has
increased with the surface high east of the area strengthening. This
has also been reinforced by a surface response ahead of the trough
in the Pacific Northwest, enhancing the low-level southwesterly
flow. This will bring another day strong WAA, and will also promote
strong boundary layer mixing. Temperatures again will be at least in
the upper 70s, and multiple spots with the opportunity to reach
above 80 degrees. The NBM appears to be catching on better to
temperatures trends for today, compared to its output from the
previous few days. There has been a few of its members still pushing
the upper 80s to lower 90s, which had been in conflict with other
ensembles that had less than 10 percent of its members reaching
above 80 degrees. The upper quartile and upper whiskers of the NBM
are still actually quite warmer than the GEFS distribution for high
temperatures this afternoon, but are at least somewhat closer. Given
the clear skies, strong southwesterly winds, and strong mixing,
thinking that temperatures have a better shot at reaching 80 degrees
today, especially far northwest Missouri. Expect most locations in
the forecast area to be somewhere between the 80th and 90th
percentiles of most available ensemble guidance. As for winds, the
gradient flow will be strongest this morning through the early
afternoon. By the middle to late afternoon, the gradient will
slightly shift eastward, but strong mixing and winds around 25 to 30
kts of the top of the mixed layer may still result in wind gusts
between 20 to 30 kts at the surface. Currently, the combination of
the temperatures and dewpoints is yielding forecast relative
humidity values around 30 percent. This does make for elevated fire
weather concerns, but not robust enough to warrant a headline at
this time. Relative humidity and wind gusts trends will need to be
monitored through the afternoon. For Thursday, expecting more of the
same conditions. The trough will finish digging at some point on
Thursday. This will place stronger dCVA over the Front Range and
develop a surface cyclone into the High Plains of Kansas and
Nebraska, while also pushing the surface high pressure toward the
Atlantic Coast. As mixing continues, lower dewpoints are possible on
Thursday afternoon, and RH values may drop below 30 percent
especially in northwest portions of the forecast area. This will
continue elevated fire weather concerns, and will be pushing the
lower bounds of fire weather headline criteria. The approach of this
trough will begin to break apart the Rex Block Pattern, and at some
point allow moisture to return toward the area. This seems most
favorable to start late Thursday night.

Friday, H5 jet streak moves east of the trough axis and the trough
begins to lift out of the Rockies. Favorable dCVA remains phased
with strong WAA over the High Plains and allows the surface cyclone
to deepen during the early morning hours, also lifting toward the
northeast with the parent trough. The closed-low system over the
Gulf also begins to lift in response to enhanced southwesterly flow
ahead of the stronger trough, and becomes a negatively tilted open
wave that will move across the southeast CONUS. Most of the forcing
with this misses our area, but with the block pattern breaking
should allow for surface winds across Missouri and eastern Kansas to
back more southerly and open the gulf back up, providing increased
moisture transport. The warm front with this system will be well of
the area, so focus will be on cold front trailing the system in
western Kansas, and a likely dryline ahead of the main cold front in
Central Kansas. The propagation of these features is uncertain, due
to differences amongst model guidance on how the Rex Block pattern
is broken apart. It appears that the more favorable forcing on
Friday afternoon will be over the Central Kansas, and won't reach
eastern Kansas and western Missouri until late in the evening. Thus,
this holds off shower and thunderstorm potential until late in the
evening for our forecast area. It is possible isentropic ascent may
produce a few light rain showers earlier in the afternoon on Friday,
but moisture content may not have had a enough to recover by then
for any substantial QPF. Deterministic model output Friday evening
and overnight does still depict a few thousand J/kg of MUCAPE ahead
of the main cold front, and continues this overnight into Saturday
morning. This would favor an overnight thunderstorm event for much
of the forecast area. As for severe thunderstorm potential, the
instability and deep layer shear will be there. However, the greater
shear may end up behind the cold front with this system and removed
from the better moisture and near surface forcing. This again though
is somewhat uncertain given the timing of when the Rex Block pattern
breaks apart. Once a more consistent solution is converged on with
respect to breaking the block pattern, confidence should increase in
timing for stronger thunderstorms, as well as attempting to pinpoint
more specific threats.

After Saturday, the cold front passes through the area, and will
send temperatures back to normal for mid-April. An H5 ridge develops
and amplifies over the western third of the CONUS and provides mid
to upper-level northwesterly flow for the start of the next week.
This will maintain seasonable temperatures until the middle of next
week when the ridge axis slides further east. A short-wave
perturbation may sneak in ahead of the ridge and introduce
precipitation chances at some point by midweek. This will depend on
how quickly the H5 trough exits the eastern CONUS, or if another
blocking pattern sets up.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 557 AM CDT WED APR 12 2023

VFR conditions through the period with clear skies. Gusty south to
southwest winds expected through the daylight hours. As atmosphere
stratifies tonight, could see wind speeds approach low level wind
shear across NW Missouri including KSTJ, but did not include
mention in TAF at this time as conditions are marginal.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...BT
Hazardous weather outlook, Apr 12, 5:41 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
541 AM CDT Wed Apr 12 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
541 AM CDT Wed Apr 12 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Gusty southwest winds of 25 to 35 mph will create an elevated fire
danger.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty south to southwest winds of 25 to 35 mph will continue to
create an elevated fire danger Thursday into Friday.

There is a chance of thunderstorms Friday night into Saturday
morning. A few of the storms may be strong across eastern Kansas.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:22 PM CDTRed Flag WarningEAXAdair, Andrew, Atchison, Buchanan, Clinton, Daviess and 12 more31 hr

Nearby

Red Flag Warnings in Missouri, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.